Journal of Statistical Physics

, Volume 71, Issue 3, pp 569-606

First online:

Exponential stability of states close to resonance in infinite-dimensional Hamiltonian systems

  • Dario BambusiAffiliated withDipartimento di Matematica dell'Università
  • , Antonio GiorgilliAffiliated withDipartimento di Matematica dell'Università

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We develop canonical perturbation theory for a physically interesting class of infinite-dimensional systems. We prove stability up to exponentially large times for dynamical situations characterized by a finite number of frequencies. An application to two model problems is also made. For an arbitrarily large FPU-like system with alternate light and heavy masses we prove that the exchange of energy between the optical and the acoustical modes is frozen up to exponentially large times, provided the total energy is small enough. For an infinite chain of weakly coupled rotators we prove exponential stability for two kinds of initial data: (a) states with a finite number of excited rotators, and (b) states with the left part of the chain uniformly excited and the right part at rest.

Key words

Hamiltonian systems infinite dimensional systems Nekhoroshev theory perturbation theory